Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 151, NWS Grand Forks, ND

August 26, 2018Marshall County, Polk County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 26, 2018, 10:37 PM CDT for Marshall County, Polk County, Minnesota. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2018, 10:37 PM CDT (03:37 UTC)
Expired
Aug 26, 2018, 11:00 PM CDT
In force
23 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Marshall County, MN, Polk County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 100 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 10:43 PM CDTTSTM WND DMG5 S Warren, MN2-3 INCH TREE BRANCHES BROKEN OFF
Aug 26, 10:50 PM CDTTSTM WND DMGViking, MNTREES BLOWN DOWN AND POWER OUTAGES. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 9:48 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 3.6 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2018-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2018-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-321 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

161 
WUUS53 KFGF 270337
SVRFGF
MNC089-119-270400-
/O.NEW.KFGF.SV.W.0151.180827T0337Z-180827T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
1037 PM CDT SUN AUG 26 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  South central Marshall County in northwestern Minnesota...
  North central Polk County in northwestern Minnesota...

* Until 1100 PM CDT.

* At 1037 PM CDT, a severe thunderstorm was located over Angus, or 20
  miles northeast of Grand Forks, moving northeast at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Radium around 1045 PM CDT.
  Viking around 1055 PM CDT.
  Newfolden and Holt around 1100 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4846 9635 4827 9616 4817 9639 4817 9650
      4813 9650 4802 9676 4814 9690
TIME...MOT...LOC 0337Z 233DEG 50KT 4811 9674 

HAIL...1.00IN
WIND...60MPH
 
$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 10:17 PM CDT, 20 minutes earlier.

Area forecast discussion, Aug 26, 10:17 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1017 PM CDT Sun Aug 26 2018

.UPDATE...
Issued at 1016 PM CDT Sun Aug 26 2018

With a shortwave ejecting out into the Northern Plains and the low
level jet starting to ramp up, convection has been increasing in
coverage across much of the central and northern CWA. Storms have
been moving into the southern counties also but are more isolated
in coverage. MU CAPE is ranging from near 1500 J/kg in the north to
3000 in the south, and deep layer bulk shear is over 50 kts. A
severe thunderstorm watch has been issued to include the counties
to the north and east of the existing tornado watch as the storms
move eastward. CAM models have not been very consistent with
where they are taking the strongest cells, but have a general idea
of quite a bit of rain in the north and more hit and miss in the
south. Adjusted POPs accordingly.

&&

.SHORT TERM...(This evening through Monday)
Issued at 247 PM CDT Sun Aug 26 2018

Watching ongoing convection, so will keep the discussion brief.
Seeing intensifying activity over far southeast ND right now, with
satellite imagery correlating the growing clouds. SPC put out a
mesoscale discussion a short while ago, talking about a potential
watch for the southern third of our FA. This growing convection
may push this watch into a quick reality. Latest HRRR runs have
been showing other activity firing over the Red River Valley by 8
to 9 pm, and lasting until just past midnight. They no longer show
any activity pushing in from western ND. So will see how things
play out tonight.

.LONG TERM...(Monday night through Sunday)
Issued at 247 PM CDT Sun Aug 26 2018

Rain chances return Monday night into early Tuesday across the area
as a shortwave trough moves into the region and a low pressure
system skirts by to the south through the Central Plains. With
little instability present on the cool side of this system, suspect
this will be mainly shower activity with perhaps some embedded
thunder.

For Tuesday through Thursday, expect quiet and dry weather.
Temperatures will be notably cooler Tuesday and Wednesday as the
upper trough axis swings through the Plains and dry northwest flow
aloft develops. A warming trend develops from Wednesday to Friday in
warm air advection ahead of a system moving through the Canadian
Plains.

After a breezy day Thursday amidst pressure gradient winds, chances
for showers and thunderstorms develop Thursday night through Friday
night as a shortwave trough aloft and surface front pass through the
Northern Plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 642 PM CDT Sun Aug 26 2018

Still tried to hit the 8 pm to just past midnight time frame as
the prime hours for storm development. Not much happening right
now, but expect storms to blossom over the area in the next couple
of hours. Pretty hard to say exactly where and when, so all TAF
sites still have a chance. Activity should begin to wane a few
hours after midnight. These storms could also drop some heavy rain
at times.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JR
SHORT TERM...Godon
LONG TERM...BP
AVIATION...Godon
Hazardous weather outlook, Aug 26, 7:31 PM CDT, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
731 PM CDT Sun Aug 26 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-280045-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
731 PM CDT Sun Aug 26 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Thunderstorms are expected to become more numerous between 8 pm
tonight and 2 am Monday morning. These storms may produce hail up
to 2 inches in diameter (possibly larger), wind gusts to 75 mph,
tornadoes, and localized heavy rain. The greatest risk area for
tornadoes is over southeast North Dakota into west central
Minnesota. Areas along a line from Valley City to the Fargo
Moorhead area to Detroit Lakes have already had a lot of recent
rainfall, so they are especially susceptible to additional
rainfall tonight. However, any storms tonight could produce
locally heavy rainfall. Stay weather aware.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Aug 26, 9:48 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
948 PM CDT SUN AUG 26 2018

MNZ001-NDZ029-030-038-039-049-270330-
West Polk MN-Steele ND-Traill ND-Ransom ND-Barnes ND-Cass ND-
948 PM CDT SUN AUG 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POLK...NORTHWESTERN
RANSOM...CASS...TRAILL...EASTERN BARNES AND SOUTHEASTERN STEELE
COUNTIES UNTIL 1030 PM CDT...

At 948 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Portland to Fort Ransom State
Park. Movement was northeast at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Valley City, Casselton, Mayville, Hillsboro, Portland, Arthur and
Buxton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Tornado Watch remains in effect until 200 AM CDT for southeastern
North Dakota.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northwestern Minnesota...and southeastern and northeastern North
Dakota.

LAT...LON 4663 9804 4663 9835 4688 9820 4719 9786
      4749 9766 4768 9704 4767 9690 4771 9692
      4777 9672 4670 9724 4657 9803
TIME...MOT...LOC 0248Z 243DEG 46KT 4749 9752 4656 9794

CJ
Local storm report, Aug 26, 9:58 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
958 PM CDT SUN AUG 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             VALLEY CITY             46.92N 98.01W
08/26/2018  E0.75 INCH       BARNES             ND   PUBLIC

&&

TGRAFENA
Local storm report, Aug 26, 10:19 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1019 PM CDT SUN AUG 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND GST     4 NNW CAVALIER          48.85N 97.66W
08/26/2018  M56 MPH          Pembina            ND   MESONET

            NDAWN STATION

&&

TGRAFENA
Local storm report, Aug 26, 10:30 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1030 PM CDT SUN AUG 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     TSTM WND GST     9 E CRYSTAL             48.60N 97.47W
08/26/2018  M51 MPH          Pembina            ND   MESONET

            NDAWN 2WSW OF SAINT THOMAS

&&

TGRAFENA
Special weather statement, Aug 26, 10:30 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1030 PM CDT SUN AUG 26 2018

MNZ001>003-014-NDZ027-029-030-038-039-270415-
Red Lake MN-Clay MN-West Polk MN-Norman MN-Steele ND-Traill ND-
Barnes ND-Cass ND-Grand Forks ND-
1030 PM CDT SUN AUG 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RED LAKE...
NORTHWESTERN CLAY...WESTERN NORMAN...SOUTHWESTERN POLK...SOUTHEASTERN
GRAND FORKS...CASS...TRAILL...EASTERN BARNES AND SOUTHEASTERN STEELE
COUNTIES UNTIL 1115 PM CDT...

At 1030 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Holmes to near Lucca. Movement was east at
60 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Crookston, Casselton, Mayville, Hillsboro, Thompson, Hatton and
Mapleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 200 AM CDT for northwestern
Minnesota...and southeastern North Dakota.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northwestern Minnesota...and southeastern and northeastern North
Dakota.

LAT...LON 4737 9782 4774 9733 4791 9628 4695 9676
      4669 9786
TIME...MOT...LOC 0330Z 257DEG 52KT 4768 9728 4674 9773

CJ
Local storm report, Aug 26, 10:32 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1032 PM CDT SUN AUG 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TSTM WND GST     3 SSW HAMILTON          48.77N 97.48W
08/26/2018  M71 MPH          Pembina            ND   MESONET

            DAVIS

&&

TGRAFENA

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 9:58 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Polk62 min
Aug 26, 10:30 PM CDTSpecial Weather StatementFGFPolk45 min
Aug 26, 10:46 PM CDTSevere Thunderstorm WarningFGFNorman, Polk, Red Lake44 min
Aug 26, 10:52 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Roseau53 min
Aug 26, 11:12 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Mahnomen, Norman, Polk48 min
Aug 26, 11:18 PM CDTSpecial Weather StatementFGFPennington, Polk, Red Lake42 min
Aug 26, 11:45 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods, Marshall, Roseau37 min
Aug 26, 11:48 PM CDTTornado WarningFGFClearwater, Polk27 min
Aug 26, 11:54 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Mahnomen, Polk51 min
Aug 27, 12:30 AM CDTTornado WarningFGFBeltrami, Lake of the Woods30 min
Aug 27, 12:38 AM CDTSpecial Weather StatementFGFBecker, Clearwater, Mahnomen67 min
Aug 27, 12:53 AM CDTSevere Thunderstorm WarningFGFBecker, Beltrami, Clearwater, Hubbard, Mahnomen, Polk54 min
Aug 27, 1:25 AM CDTSevere Thunderstorm WarningFGFBeltrami, Hubbard50 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.